How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Lisa Your Own Question
Lisa
Lisa, Certified Vet Tech
Category: Dog
Satisfied Customers: 16182
Experience:  AAS Vet Tech. Bully breed rehab & Behavior modification
10413311
Type Your Dog Question Here...
Lisa is online now
A new question is answered every 9 seconds

My dog had diahhera due to separation anxiety. I read online

Customer Question

My dog had diahhera due to separation anxiety. I read online that it was ok to give her Peptobismal liquid. She is a 16 lb ShitZu (6 yrs old). I gave her an adult dosage NOT THINKING. It has been at least 6 hrs since I gave it to her and she is having a hard time walking without wobbling. Will this wear off?? I gave her some water and a piece of cheese to get something in her belly and keep her hydrated. This dog is very special to me and I want to make sure she's ok, but can't afford to take her to the hospital if it's not a life or death situation..Please advise..
Submitted: 1 year ago.
Category: Dog
Expert:  Lisa replied 1 year ago.
Hello! My name is ***** ***** it will be my pleasure to help you with your dog today.
Has she been drinking normally?
Is she willing to eat or do you have to tempt her?
Customer: replied 1 year ago.
Yes she is eating fine and she just drank half of a small bowl of water. She wags her tail and is alert when talked to, she just is having a hard time getting off her pillow and walking. I just fed her a hamburger bun to try and absorb the medicine..?? Her heart rate appears to be normal. Please advise..
Expert:  Lisa replied 1 year ago.
Thanks for the additional information. I really appreciate it.
So my biggest concern is the fact that Pepto is in the same family as aspirin, which can be damaging to a dog if given in too large of a dose. We generally will see things like ulcers or bleeding if a dog gets too much.
The treatment is generally supportive and symtompatic...meaning, if the dog doesn't have any symptoms, they don't generally do any treatment. If there are symptoms, then the treatment is IV fluids, acid reducers and GI upset.
At this point, since she seems relatively stable, I think it's fine to continue to monitor her. If she start vomiting, having diarrhea, or has any other new symptoms, then you should absolutely, positively have her seen by an emergency vet in your area.
HOWEVER, as long as she remains stable tonight, you could wait until your own vet opens in the morning and have them take a peek at her. Even if she seems perfectly fine in the morning, you should still call your vet...just to be on the safe side.
I hope this helps.
Customer: replied 1 year ago.
The only symptom at this point (and it's already been 7 hrs) is the inability to stand for long and being wobbly when she does. In your professional experience what does this sound like may be going on since none of the other symptoms are present?
Expert:  Lisa replied 1 year ago.
Generally wobbliness isn't a side effect of it...but that doesn't mean it can't happen.
I'm not too worried...since she does have anxiety and had some diarrhea, it's possible that she's really just tired. The fact that she's happy to eat is a good sign.
Expert:  Lisa replied 1 year ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Lisa